Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 32, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 17, 2012, 10:20 PM EDT for Hancock County, Penobscot County, Washington County, Maine. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 10:20 PM EDT (02:20 UTC)
- Expired
- Jul 17, 2012, 11:15 PM EDT
- In force
- 55 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Penobscot County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 2.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
344
WUUS51 KCAR 180220
SVRCAR
MEC009-019-029-180315-
/O.NEW.KCAR.SV.W.0032.120718T0220Z-120718T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
1020 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PENOBSCOT COUNTY IN EAST CENTRAL MAINE...
NORTHEASTERN HANCOCK COUNTY IN SOUTHEAST MAINE...
CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
THIS INCLUDES THE CITY OF MACHIAS...
* UNTIL 1115 PM EDT
* AT 1016 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 21 MILES WEST OF GRAND LAKE
STREAM TO 10 MILES SOUTHWEST OF DEBLOIS...OR ALONG A LINE EXTENDING
FROM 19 MILES SOUTHEAST OF LINCOLN TO 14 MILES NORTHEAST OF
ELLSWORTH...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTERVILLE AND MEDDYBEMPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4466 6831 4512 6838 4521 6742 4516 6738
4514 6734 4472 6731
TIME...MOT...LOC 0219Z 269DEG 36KT 4518 6817 4468 6817
$$
NORCROSS2 follow-up statements
645
WWUS51 KCAR 180246
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1046 PM EDT TUE JUL 17 2012
MEC019-180254-
/O.CAN.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
PENOBSCOT ME-
1046 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PENOBSCOT COUNTY
IS CANCELLED...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
4514 6734 4472 6731
TIME...MOT...LOC 0244Z 269DEG 36KT 4518 6781 4468 6782
$$
MEC009-029-180315-
/O.CON.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
WASHINGTON ME-HANCOCK ME-
1046 PM EDT TUE JUL 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR NORTHEASTERN HANCOCK AND CENTRAL WASHINGTON COUNTIES...
AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM GRAND LAKE STREAM TO 8 MILES
WEST OF CENTERVILLE...OR ALONG A LINE EXTENDING FROM 27 MILES WEST OF
CALAIS TO 6 MILES NORTHEAST OF CHERRYFIELD...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WESLEY...NORTHFIELD...CRAWFORD...WHITNEYVILLE...MARSHFIELD...
ADDISON...ALEXANDER...MACHIAS...COOPER...EAST MACHIAS AND MEDDYBEMPS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
4514 6734 4472 6731
TIME...MOT...LOC 0244Z 269DEG 36KT 4518 6781 4468 6782
$$
NORCROSS272
WWUS51 KCAR 180312
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1112 PM EDT TUE JUL 17 2012
MEC009-029-180321-
/O.EXP.KCAR.SV.W.0032.000000T0000Z-120718T0315Z/
WASHINGTON ME-HANCOCK ME-
1112 PM EDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND
CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 1115 PM EDT...
THE LINE OF THUNDERSTORMS WHICH PROMPTED THE WARNING HAS WEAKENED.
THUS...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
LAT...LON 4468 6803 4515 6810 4521 6742 4516 6738
4514 6734 4472 6731
TIME...MOT...LOC 0311Z 269DEG 36KT 4518 6743 4468 6744
$$
NORCROSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:52 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 17, 9:52 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 952 PM EDT TUE JUL 17 2012 .SYNOPSIS... LOW PRESSURE WILL MOVE ACROSS CENTRAL MAINE TONIGHT. CANADIAN HIGH PRESSURE WILL BUILD EAST WEDNESDAY THROUGH SATURDAY WITH MUCH COOLER AND LESS HUMID AIR.&& .NEAR TERM /THROUGH WEDNESDAY/... UPDATE...MINOR ADJUSTMENTS TO SKY...POP...AND TEMPS. DROPPED SCA FOR SEAS. INCREASED SEAS SLOW TO DEVELOP. CURRENTLY SEAS ARE RUNNING ABOUT 2 FT BELOW GUIDANCE AND WILL REMAIN AT 5 FT OR LESS. .PREVIOUS DISCUSSION...LOW PRESSURE CURRENTLY OVER NORTHERN VERMONT/SOUTHERN CANADA WILL CONTINUE TO MOVE TO THE EAST ACROSS CENTRAL MAINE THIS EVENING THEN INTO NEW BRUNSWICK BY MONDAY WEDNESDAY MORNING. EXPECT NORTHERN PORTION OF THE FORECAST AREA TO REMAIN UNDER STABLE CONDITIONS NORTH OF THE LOW SO HAVE REMOVED MENTION OF THUNDER. SOUTH CENTRAL AREAS UNDER SOME INSTABILITY AND SOME THUNDER COULD BREAK OUT THERE SO WILL INCLUDE ENHANCED WORDING FOR HEAVY RAIN AND WIND UNTIL 0300Z. COASTAL ZONES TOO STABLE WITH MARINE LAYER IN PLACE. DRIER AIR IS EXPECTED ACROSS THE REGION WEDNESDAY. HAVE USED A BLEND OF THE NAM12...GFS40....SREF AND ECMWF FOR POPS. HAVE BLENDED GMOS/NAM12 FOR WINDS. QPF GENERATED WITH A BLEND OF THE NAM80...GFS40..SREF AND ECMWF. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... MID LEVEL TROUGH WILL SWING ACROSS THE REGION ON THURSDAY. WOULD EXPECT CLOUDS TO INCREASE DURING THE DAY WITH POSSIBLY SCATTERED LIGHT SHOWERS. WILL LEAVE OUT MENTION OF SHOWERS AS AIRMASS WILL BE FAIRLY DRY IN THE LOW LEVELS. IF MID LEVELS COOL MORE THAN MODELS INDICATE THEN SHOWERS LOOK LIKE A BETTER BET. OTHERWISE THURSDAY WILL BE RELATIVELY COOL, DRY AND BREEZY. AS HIGH PRESSURE NEARS THE REGION...EXPECT A MUCH COOLER NIGHT THURSDAY NIGHT WITH LOWS MAINLY IN THE 40S AND LOWER 50S. FRIDAY WILL BE SIMILAR TO THURSDAY ALTHOUGH A BIT WARMER WITH LESS WIND...AS HIGH PRESSURE MOVES OVER THE REGION. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... CANADIAN HIGH PRES REMAINS DOMINANT FEATURE THROUGH SATURDAY. BY LATE SATURDAY HIGH MOVES EAST OF AREA AND RETURN FLOW RE-ESTABLISHES BRINGING WARMER AND MORE HUMID AIR OVER OUR REGION. AS COLD FRONT APPROACHES BY LATE SUNDAY, INCREASING CHANCE OF CONVECTION ESTABLISHES NW AND MOVES SE THROUGH AREA MONDAY. BEHIND FRONT,EXPECT COOLER DRIER AIR TO SETTLE IN AGAIN...WITH SLIGHT CHANCE OF LINGERING SHOWERS MAINLY NORTH TUESDAY. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... NEAR TERM: EXPECT IFR CONDITIONS TONIGHT IMPROVING TO VFR WEDNESDAY AS DRIER AIR MOVES IN. SHORT TERM: PREDOMINANTLY VFR CONDITIONS EXPECTED THROUGH SATURDAY ALTHOUGH AREAS OF FOG ARE POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT AT KBHB. && .MARINE... NEAR TERM: CNXLD SCA FOR SEAS. INCREASED SEAS SLOW TO DEVELOP. CURRENTLY SEAS RUNNING 2 FT BELOW FCST FOR CURRENT TIME FRAME. SEAS WILL REMAIN 5 FT OR LESS. SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BELOW SCA LEVELS THROUGH THE PERIOD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && UPDATE...NORTON NEAR TERM...MIGNONE SHORT TERM...RUNYAN LONG TERM...PJR AVIATION...MIGNONE/NORTON MARINE...MIGNONE/RUNYAN/NORTON
Hazardous weather outlook, Jul 17, 3:51 PM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 351 PM EDT TUE JUL 17 2012 MEZ001>006-010-011-015>017-029>032-182000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 351 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING ACROSS CENTRAL AND INTERIOR DOWNEAST AREAS. THESE STORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-182000- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 351 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:24 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 66 min |
| Jul 17, 9:32 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot, Washington | 58 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.